ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

A Stochastic Model with Inflation, Growth and Technology for the Political Business Cycle

Basak, Gopal K and Ghosh, Mrinal K and Mukherjee, Diganta (2019) A Stochastic Model with Inflation, Growth and Technology for the Political Business Cycle. In: COMPUTATIONAL ECONOMICS, 53 (1). pp. 125-140.

[img] PDF
Com_Eco_53-1_125_2019.pdf - Published Version
Restricted to Registered users only

Download (1MB) | Request a copy
Official URL: https://doi.org/10.1007/s10614-017-9729-x

Abstract

This paper analyzes an augmented political business cycle model taking into account the effect of employment creation decisions by the ruling party jointly on inflation and growth. The objective is to maximize voter support in the next election that depends on the rate of unemployment as well as that of growth and inflation. We allow for stochasticity in the New Keynesian Phillips Curve model for the relationship between inflation and unemployment as well as in a benchmark labour productivity function for analyzing the growth rate. We provide explicit solution paths of the affine Markov control problem that results from our formulation. We also provide numerical illustrations with plausible parametric configurations to generate more insight into our model. Our results are broadly in line with the conventional wisdom of Phillips curve, with inflation and unemployment being roughly negatively related. The growth rate is, as expected, negatively related to the unemployment. We observe that, in the sequel, it is the lowering of the rate of inflation that provides support for the ruling party. Thus, electoral pressures drive the government to engage in cost control rather than productive investment (e.g., boosting employment or output growth).

Item Type: Journal Article
Additional Information: Copyright of this article belongs to SPRINGER
Keywords: Political business cycle; New Keynesian Phillips Curve; Inflation; Growth; Technology aversion; Stochastic optimal control; C63; P16
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Depositing User: Francis Jayakanth
Date Deposited: 07 Feb 2019 05:42
Last Modified: 07 Feb 2019 05:42
URI: http://eprints.iisc.ac.in/id/eprint/61650

Actions (login required)

View Item View Item